Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 150, NWS Des Moines, IA

August 9, 2015Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 9, 2015, 6:27 PM CDT for Emmet County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2015, 6:27 PM CDT (23:27 UTC)
Expired
Aug 9, 2015, 7:15 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 167 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:32 PM CDTTSTM WND GST 602 S Estherville, IAWINDS ESTIMATED OVER 60 MPH WITH PEA SIZE HAIL. NO DAMAGE NOTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS53 KDMX 092327
SVRDMX
IAC063-100015-
/O.NEW.KDMX.SV.W.0150.150809T2327Z-150810T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT SUN AUG 9 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWESTERN IOWA...

* UNTIL 715 PM CDT

* AT 627 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  ESTHERVILLE...MOVING SOUTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ESTHERVILLE...INGHAM LAKE...HIGH LAKE...OKAMANPEDAN LAKE...SWAN
  LAKE...ARMSTRONG...RINGSTED...WALLINGFORD...GRUVER...DOLLIVER...
  ESTHERVILLE MUNICIPAL AIRPORT...FORT DEFIANCE STATE PARK...WOLDEN
  COUNTY PARK AND OKAMANPEDAN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4350 9448 4325 9445 4326 9491 4345 9492
      4350 9482
TIME...MOT...LOC 2327Z 302DEG 36KT 4340 9481 

HAIL...1.00IN
WIND...60MPH
 
$$

COGIL
4 follow-up statements
808 
WWUS53 KDMX 092337
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT SUN AUG 9 2015

IAC063-100015-
/O.CON.KDMX.SV.W.0150.000000T0000Z-150810T0015Z/
EMMET IA-
637 PM CDT SUN AUG 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EMMET COUNTY...

AT 636 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SWAN LAKE...OR
6 MILES SOUTHEAST OF ESTHERVILLE...MOVING SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ESTHERVILLE...INGHAM LAKE...HIGH LAKE...OKAMANPEDAN LAKE...SWAN
LAKE...ARMSTRONG...RINGSTED...WALLINGFORD...GRUVER...DOLLIVER...
ESTHERVILLE MUNICIPAL AIRPORT...FORT DEFIANCE STATE PARK...WOLDEN
COUNTY PARK AND OKAMANPEDAN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4350 9448 4325 9445 4326 9491 4345 9492
      4350 9482
TIME...MOT...LOC 2336Z 301DEG 33KT 4336 9472 

HAIL...1.00IN
WIND...60MPH
 
$$

COGIL
109 
WWUS53 KDMX 092343
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
643 PM CDT SUN AUG 9 2015

IAC063-100015-
/O.CON.KDMX.SV.W.0150.000000T0000Z-150810T0015Z/
EMMET IA-
643 PM CDT SUN AUG 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EMMET COUNTY...

AT 643 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HIGH LAKE...OR
9 MILES SOUTHEAST OF ESTHERVILLE...MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
INGHAM LAKE...HIGH LAKE...OKAMANPEDAN LAKE...SWAN LAKE...ARMSTRONG...
RINGSTED...WALLINGFORD...GRUVER...DOLLIVER...ESTHERVILLE MUNICIPAL
AIRPORT...WOLDEN COUNTY PARK AND OKAMANPEDAN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4350 9448 4325 9445 4326 9491 4332 9491
      4350 9461
TIME...MOT...LOC 2343Z 312DEG 31KT 4330 9470 

HAIL...<.75IN
WIND...60MPH
 
$$

COGIL
839 
WWUS53 KDMX 092351
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT SUN AUG 9 2015

IAC063-100015-
/O.CON.KDMX.SV.W.0150.000000T0000Z-150810T0015Z/
EMMET IA-
651 PM CDT SUN AUG 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN EMMET COUNTY...

AT 650 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF
INGHAM LAKE...OR 13 MILES SOUTHEAST OF ESTHERVILLE...MOVING SOUTHEAST
AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
INGHAM LAKE...HIGH LAKE...SWAN LAKE...ARMSTRONG...RINGSTED...
WALLINGFORD AND WOLDEN COUNTY PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4325 9445 4326 9491 4334 9475 4342 9465
      4342 9447
TIME...MOT...LOC 2350Z 318DEG 32KT 4330 9460 

HAIL...<.75IN
WIND...60MPH
 
$$

COGIL
869 
WWUS53 KDMX 100006
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT SUN AUG 9 2015

IAC063-100015-
/O.EXP.KDMX.SV.W.0150.000000T0000Z-150810T0015Z/
EMMET IA-
706 PM CDT SUN AUG 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EMMET COUNTY WILL
EXPIRE AT 715 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4325 9445 4326 9491 4334 9475 4342 9465
      4342 9447
TIME...MOT...LOC 0004Z 302DEG 36KT 4330 9460 

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:16 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 9, 3:16 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT SUN AUG 9 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 316 PM CDT SUN AUG 9 2015

IOWA IS CURRENTLY STUCK IN A WEAK LOW LEVEL FLOW REGIME WITH A BROAD
LOW PRESSURE TROUGH APPROACHING FROM THE NORTHWEST. THIS IS
RESULTING IN SOME MODEST MOISTURE POOLING ACROSS THE FORECAST AREA
WITH LIGHT AND VARIABLE WINDS. MEANWHILE A MID LEVEL THERMAL TROUGH
IS MOVING EASTWARD ACROSS SOUTH DAKOTA...WITH FORCING ALONG ITS
LEADING FLANK KICKING OFF THUNDERSTORMS OVER EASTERN SOUTH DAKOTA
AND NEIGHBORING STATES ESPECIALLY ALONG THE TROUGH AXIS/EFFECTIVE
COOL FRONTAL BOUNDARY THAT CURRENTLY STRETCHES FROM AROUND THE TWIN
CITIES DOWN TO SIOUX FALLS. IT IS EXPECTED THAT AS THE MID LEVEL
WAVE CONTINUES EASTWARD SO TOO WILL THE AREA OF STORM DEVELOPMENT
PROPAGATE INTO NORTHERN AND WESTERN IOWA...HOWEVER INSTABILITY WILL
BE SIGNIFICANTLY LOWER WITH SOUTHEASTWARD EXTENT PARTICULARLY AFTER
SUNSET THIS EVENING...AND IT APPEARS LIKELY THAT THE STORMS WILL
GRADUALLY DIMINISH IN COVERAGE/INTENSITY. BEFORE THIS OCCURS...THERE
WILL BE SOME POTENTIAL FOR SEVERE WEATHER MAINLY IN OUR NORTHWESTERN
AND WESTERN COUNTIES THROUGH THE EVENING HOURS.
OVERNIGHT...LINGERING SHOWERS/STORMS SHOULD MAINTAIN SCATTERED
COVERAGE AND FOG AND LOW CLOUDS ARE EXPECTED TO DEVELOP ONCE
AGAIN...NOT CLEARING OUT UNTIL A COOL HIGH PRESSURE AREA BUILDING
ACROSS THE DAKOTAS EXERTS ITS INFLUENCE ON CENTRAL IOWA TOMORROW AS
DISCUSSED IN THE LONG TERM SECTION BELOW.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 316 PM CDT SUN AUG 9 2015

CAA TO CONTINUE MONDAY BEHIND THE COLD FRONT TO MOVE THROUGH THE CWA
TONIGHT. COULD STILL HAVE SOME LINGERING POST-FRONTAL STORMS AS A
WEAK VORT MAX DROPS THROUGH THE STATE ALOFT. OTHERWISE SHOULD STILL
SEE SOME CLOUDINESS AS WELL KEEPING TEMPS ONLY IN THE 70S TO AROUND
80. MAINLY CLEAR AND DRY CONDITIONS ARE EXPECTED MONDAY NIGHT
THROUGH WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE STATE. UPPER
RIDGING ALSO BUILDING INTO THE WESTERN/CENTRAL US THROUGH THE
WEEK...WITH THERMAL RIDGE BUILDING ACROSS THE CENTRAL US BY THE END
OF THE WEEK. THEREFORE EXPECT A WARM-UP THROUGH THE WEEK AND MAY
HAVE TEMPS TOO COOL TOWARD THE END OF THE WEEK. HAVE A WEAK FRONTAL
BOUNDARY MOVE THROUGH THE ARE THURSDAY NIGHT INTO FRIDAY. MIGHT HAVE
AN ISOLATED STORM WITH THIS BOUNDARY BUT OTHERWISE MOISTURE IS QUITE
LIMITED SO EXPECT A GREATER CHANCE OF A DRY FRONTAL PASSAGE. UPPER
RIDGE TO BREAK DOWN TOWARD THE WEEKEND INTO EARLY NEXT WEEK AS AN
UPPER WAVE SLIDES ACROSS THE CANADIAN ROCKIES AND INTO THE PRAIRIE
PROVINCES. A TRAILING FRONT WILL DROP THROUGH THE CWA AND THIS WILL
BE THE NEXT CHANCES FOR PRECIPITATION. MOISTURE ALSO LOOKING
LIMITED...BUT HAVE STUCK WITH THE GUIDANCE POPS FOR SUNDAY AT THIS
TIME. OVERALL TEMPS EXPECTED TO BE A BIT COOLER INITIALLY BEFORE
WARMING UP INTO THE END OF THE WEEK AND THE WEEKEND.

&&

.AVIATION...09/18Z
ISSUED AT 1225 PM CDT SUN AUG 9 2015

LOW CLOUDS ARE PRODUCING MVFR CIGS ACROSS THE AREA EARLY THIS
AFTERNOON...BUT THESE SHOULD STEADILY LIFT TO VFR WITHIN THE NEXT
SEVERAL HOURS. OVERNIGHT EXPECT LIGHT AND VRB WINDS AND PERSISTENT
LOW LEVEL MOISTURE TO ONCE AGAIN RESULT IN DEVELOPMENT OF
BR/STRATUS WITH IFR OR LOWER CONDITIONS POSSIBLE BY THE PRE DAWN
HOURS SUNDAY...ALONG WITH SCT -SHRA/-TSRA...THEN SLOW IMPROVEMENT
AGAIN LATE SUNDAY MORNING. AT THIS RANGE HAVE ONLY ADVERTISED MVFR
CONDITIONS OVERNIGHT...BUT THERE ARE CERTAINLY INDICATIONS THAT
THE FOG/STRATUS MAY BE MORE ALONG THE LINES OF WHAT WE SAW
SATURDAY MORNING...AND EXPECT THIS PORTION OF THE FORECAST MAY
CONTINUE TO TREND DOWNWARD WITH SUBSEQUENT TAF UPDATES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LEE
LONG TERM...BEERENDS
AVIATION...LEE
Hazardous weather outlook, Aug 9, 3:22 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT SUN AUG 9 2015

IAZ007-017-025>028-036>039-047>050-059>062-071>075-081>086-
092>097-101100-
WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-
POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
322 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TODAY BUT SEVERE WEATHER IS
UNLIKELY. HIGHER THUNDERSTORM CHANCES WILL THEN SPREAD INTO THE
AREA FROM THE NORTHWEST TONIGHT...WITH A MARGINAL THREAT OF
SEVERE WEATHER IN THE FORM OF HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY...PRIMARILY IN THE
MORNING. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED AT THIS TIME.

IAZ004>006-015-016-023-024-033>035-044>046-057-058-070-101100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC-
CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-
322 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST AT TIMES FROM LATE THIS
AFTERNOON THROUGH TONIGHT. THERE IS A CHANCE FOR SEVERE WEATHER
BEFORE MIDNIGHT...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY...PRIMARILY IN THE
MORNING. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED AT THIS TIME.

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 10:13 PM CDTSpecial Weather StatementDMXAdams62 min
Aug 8, 11:19 PM CDTSpecial Weather StatementDMXMadison41 min
Aug 8, 11:33 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren42 min
Aug 9, 12:18 AM CDTSpecial Weather StatementDMXJasper, Polk57 min
Aug 9, 12:39 AM CDTSpecial Weather StatementDMXCass66 min
Aug 9, 4:24 AM CDTFlash Flood WarningDMXBoone, Story6 hr
Aug 9, 4:33 AM CDTFlash Flood WarningDMXRinggold, Taylor6 hr
Aug 9, 4:50 AM CDTFlash Flood WarningDMXWebster6 hr
Aug 9, 10:28 AM CDTAreal Flood WarningDMXBoone, Story24 hr
Aug 9, 6:48 PM CDTSpecial Weather StatementDMXPalo Alto42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.